Alert archive / Kansas / Wind Chill Advisories in 2021

Wind Chill Advisory 6, NWS Goodland, KS

February 16, 2021Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas

NWS Goodland, KS issued this wind chill advisory at Feb 16, 2021, 10:58 AM MST for Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 10:58 AM MST (17:58 UTC)
Expired
Feb 17, 2021, 9:00 AM MST
In force
22 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS43 KGLD 161758
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1058 AM MST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY 
MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...

KSZ001>004-013>016-027>029-041-042-NEZ079>081-170200-
/O.EXP.KGLD.WC.W.0001.000000T0000Z-210216T1800Z/
/O.NEW.KGLD.WC.Y.0006.210216T1800Z-210217T1600Z/
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin, 
Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, 
Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1058 AM MST Tue Feb 16 2021 /1158 AM CST Tue Feb 16 2021/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/
WEDNESDAY...

...WIND CHILL WARNING EXPIRES AT 11 AM MST /NOON CST/ THIS 
MORNING...

* WHAT...Wind chill temperatures as low as 20 below zero.

* WHERE...Northwest Kansas and southwest Nebraska.

* WHEN...Until 9 AM MST /10 AM CST/ Wednesday.

* IMPACTS...Frostbite may develop on exposed skin in as little as
  10 to 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you do go outside, dress in layers, cover exposed skin, and 
make sure at least one other person knows your whereabouts. Update
them when you arrive safely at your destination.

&&

$$

COZ090>092-161900-
/O.EXP.KGLD.WC.W.0001.000000T0000Z-210216T1800Z/
Yuma-Kit Carson-Cheyenne-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
1058 AM MST Tue Feb 16 2021

...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

With light winds and rising temperatures, dangerously cold wind 
chill temperatures are no longer expected.

$$

Vincent
3 follow-up statements
741 
WWUS43 KGLD 161800
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1100 AM MST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY
MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...

KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600-
/O.CON.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin, 
Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, 
Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1100 AM MST Tue Feb 16 2021 /1200 PM CST Tue Feb 16 2021/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ WEDNESDAY...

* WHAT...Wind chill temperatures as low as 20 below zero.

* WHERE...Northwest Kansas and southwest Nebraska.

* WHEN...Until 9 AM MST /10 AM CST/ Wednesday morning.

* IMPACTS...Frostbite may develop on exposed skin in as little 
  as 10 to 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise caution while traveling. If you do go outside, dress in 
layers, cover exposed skin, and make sure at least one other 
person knows your whereabouts. Update them when you arrive safely 
at your destination. 

&&

$$

Vincent
473 
WWUS43 KGLD 170316
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
816 PM MST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT THROUGH 9 AM MST WEDNESDAY
MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...

KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600-
/O.CON.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin, 
Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, 
Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
816 PM MST Tue Feb 16 2021 /916 PM CST Tue Feb 16 2021/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ WEDNESDAY...

* WHAT...Wind chill temperatures as low as 20 below zero.

* WHERE...Northwest Kansas and southwest Nebraska.

* WHEN...Until 9 AM MST /10 AM CST/ Wednesday morning.

* IMPACTS...Frostbite may develop on exposed skin in as little as
  10 to 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise caution while traveling. If you do go outside, dress in
layers, cover exposed skin, and make sure at least one other
person knows your whereabouts. Update them when you arrive safely
at your destination.

&&

$$
158 
WWUS43 KGLD 171551
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
851 AM MST Wed Feb 17 2021

KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700-
/O.EXP.KGLD.WC.Y.0006.000000T0000Z-210217T1600Z/
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin, 
Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, 
Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
851 AM MST Wed Feb 17 2021 /951 AM CST Wed Feb 17 2021/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS
MORNING...

Temperatures and wind chills are warming and will continue to warm 
for the remainder of the day.

$$

Vincent

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 6:54 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 16, 6:54 AM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
654 AM MST Tue Feb 16 2021

.UPDATE...
Issued at 651 AM MST Tue Feb 16 2021

Due to strong southerly winds along a line from St. Francis to
Sharon Springs, blowing snow has been added from 6 AM to 11 AM
MST. Reduced visibilities as low as 2 miles have been observed.

&&

.SHORT TERM...(Today and tonight)
Issued at 227 AM MST Tue Feb 16 2021

Today...The upper-level pattern will shift from a NW flow to a W
flow as the Tri-State area sits at the bottom of a trough extending
from southern Quebec into the Plains. A weak upper-level trough will
continue to move across the Intermountain West throughout the
day, prompting the shift in flow aloft. The Arctic surface high
will continue to progress east today, allowing the far eastern
counties in the forecast area to warm slightly. Models seem fairly
confident in a trough strengthening along the Rockies from
Montana to New Mexico. This will bring some additional moisture to
the atmosphere and an increase in high-level clouds prior to
sunrise. The clouds are expected to expand from west to east
throughout the day. Temperatures today are expected to warm, with
the higher temperatures expected in eastern Colorado and cooler
temperatures over the eastern half of the area. Values will range
from 31 degrees in Flagler to 9 degrees in McCook and Norton.
After sunrise, wind chill values are expected to gradually
decrease and become warmer than warning criteria around mid-day.
Values are expected to warm from west to east as the clouds move
over. The Wind Chill Warning is currently expected to expire on
time at 11 AM MST. Our far eastern counties could see a couple of
hours with <-15 degrees wind chills going into the evening hours.

Tonight...The upper-level trough will begin to move across the High
Plains during the evening hours and continue to slowly shift east
overnight as it deepens into central New Mexico and west-central
Texas. Overnight lows are forecasted to be in the single digits on
either side of zero with -3 degrees in McCook to 9 degrees in
Flagler and cloudy skies. Wind chill values as low as -15 degrees
are possible.

Wednesday-Wednesday Night...The trough is expected to remain over
the Tri-State area with a surface low to the north over the Dakotas
and another over northern Texas and Oklahoma. Wednesday is expected
to remain dry for majority of the area, with a small chance of light
snow in far western Kit Carson and Yuma counties. Confidence is low
at this point of the showers actually occurring based on this
morning's guidance. Temperatures are expected to range from the
upper teens to lower 30s for highs and -1 to 9 degrees for overnight
lows.

.LONG TERM...(Thursday through Tuesday)
Issued at 113 AM MST Tue Feb 16 2021

For the extended period, the latest runs of the GFS and ECMWF in
fair agreement with the overall trend of a much needed warmup coming
after the round of arctic air that settled over the area. 500 mb
flow mixed at northwest to zonal at times with the passage of
several shortwaves. While most of these look to only increase cloud
cover over the CWA, the one that passes over the region Saturday
night into Sunday is a bit more aggressive in the ECMWF versus the
GFS. With a northern tier/zone passage will put in a mention of only
flurries for now.

From the surface to 850 mb, the expected increased warmth for the
area supported by lee-side troughing west and surface ridging to the
east ahead of each shortwave passage. Temps from Thursday into
Friday will/could be inhibited some as the speed of the remaining
snowpack could dampen numbers, especially Thursday. 850 mb temps by
next Monday/Tuesday increase from 4C to 9C Monday to a range from 8C
to 12C on Tuesday.

With an upward trend for temps expected across the region for the
extended period, looking for highs to range from the 20s to around
30F for Thursday. By Friday into Sunday, mainly 40s expected with
some locales in the far northeast portion of the CWA seeing upper
30s. Warmth continues into Monday and Tuesday of next week upper 40s
to mid 50s Monday, giving way to 50s everywhere on Tuesday. For
overnight lows, Thursday night will be the coldest of the extended
period with single numbers to low teens above zero, mid teens to
lower 20s Friday night, then 20s thereafter.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 411 AM MST Tue Feb 16 2021

GLD...VFR conditions will persist for much of the TAF period.
Scattered to broken clouds over the area and a temperature
inversion near the surface may trigger sub-VFR ceilings,
especially during the morning hours. Winds are expected to remain
relatively light from the south around 5-20 kts for the TAF
period.

MCK...VFR conditions will persist through 16Z Tuesday. Scattered
to broken clouds are expected to move over the area producing MVFR
ceilings through 11Z Wednesday. Winds are expected to remain
light from the SE and shift to the ESE after 20Z at 5-15 kts.
Conditions are expected to improve to VFR with variable light
winds at the end of the TAF period tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Warning until 11 AM MST /noon CST/ this morning for
     KSZ001>004-013>016-027>029-041-042.

CO...Wind Chill Warning until 11 AM MST this morning for COZ090>092.

NE...Wind Chill Warning until 11 AM MST /noon CST/ this morning for
     NEZ079>081.

&&

UPDATE...KMK
SHORT TERM...KMK
LONG TERM...JN
AVIATION...KMK
Hazardous weather outlook, Feb 16, 2:41 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 AM MST Tue Feb 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
241 AM MST Tue Feb 16 2021 /341 AM CST Tue Feb 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Wind Chill Warning remains in effect for the entire Tri-State
area through 11 AM MST. The coldest temperatures and wind chills are
expected during the early morning hours today. Wind chills could be
as low as 15 below tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required

In the hours before

Local storm report, Feb 16, 7:50 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     EXTR WIND CHILL  6 SW PALISADE           40.30N 101.20W
02/16/2021  M-25 F           HITCHCOCK          NE   MESONET

&&

KAK
Local storm report, Feb 16, 7:56 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     EXTR WIND CHILL  2 NW HAIGLER            40.03N 101.97W
02/15/2021  M-25 F           DUNDY              NE   MESONET

            MESONET STATION NE027 HAIGLER ON US 34 @ MP.

&&

KAK
Local storm report, Feb 16, 8:01 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     EXTR WIND CHILL  LEOTI                   38.48N 101.36W
02/16/2021  M-24 F           WICHITA            KS   MESONET

&&

KAK
Local storm report, Feb 16, 8:26 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     EXTR WIND CHILL  ALMENA                  39.89N 99.71W
02/16/2021  M-26 F           NORTON             KS   MESONET

            MESONET STATION KALNV ALMENA.

&&

VINCENT
Local storm report, Feb 16, 8:27 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     EXTR WIND CHILL  3 SE OAKLEY             39.10N 100.82W
02/16/2021  M-25 F           LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY.

&&

VINCENT
Local storm report, Feb 16, 8:28 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 AM MST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     EXTR WIND CHILL  7 NNW EDMOND            39.71N 99.88W
02/16/2021  M-24 F           NORTON             KS   MESONET

            MESONET STATION 6335D 6 NW EDMOND.

&&

VINCENT

Nearby

Wind Chill Advisories in Kansas, 2021Wind Chill Advisories in Nebraska, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.